Lake Huron, 2016Marine Thunderstorm Wind in Lake Huron, July 27, 2016
July 27, 2016 · NWS DTX · 1 event in 1 county or zone
A thunderstorm near Fort Gratiot produced a 35 knot wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm near Fort Gratiot produced a 35 knot wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 27, 6:04 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 27, 6:04 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
704 PM EDT WED JUL 27 2016
.AVIATION...
Gust front from earlier convection north of I-69 will provide a
northerly push PTK south early, but generally result in light and
variable flow before frontal boundary settles through area later
this evening and brings northeast flow. While additional isolated
convection cannot be ruled out, gust front has become very shallow
with little/no new activity recently. Will maintain dry terminals as
a result.
For DTW...Northerly flow will become light/variable this evening and
then northeast overnight trough Thursday. May have to add VCTS for a
short time if additional convection tries to fire as gust front adds
convergence to existing lake breeze boundaries. Initial thought is
for little/no activity near terminal attm.
//DTW Threshold Probabilities...
* Low for thunderstorms impacting KDTW this evening.
&&
.PREV DISCUSSION...
Issued at 402 PM EDT Wed Jul 27 2016
DISCUSSION...
Forecast reasoning provided in the updated forecast discussion
earlier today remains in good agreement with the SWOMCD issued at
1747 UTC. The combination of low level equivalent potential
temperature content and introduction of midlevel cyclonic flow has
allowed convection to initiate and develop along the northern
instability gradient. Showers and thunderstorms should continue to
fill in with time along the sagging frontal boundary. A strong to
isolated severe thunderstorm threat exists primarily with any new or
fresh convective updrafts. The main potential impacts from
thunderstorm activity will be to 40 mph and brief heavy
rainfall with slow storm movement of west to east at 20 mph. Given the
overachievement to convection coverage thus far, did bump up POPs
into the likely or numerous range across the Saginaw Valley and
northern Thumb. A pronounced anticyclonic curvature to the fair
weather cumulus streets south of M 46 suggests a continued strong
ridge influence. Expecting dry weather for southeastern Michigan
south of the I 69 corridor. Shower and thunderstorm activity should
push out of the area by 2 to 3Z.
Thursday. A relatively high amount of uncertainty has been
surrounding this period with little inter-model continuity
pertaining to the evolution of midlevel moisture and cyclonic flow
that is now over Wisconsin. The ECMWF model which had been very
progressive in bringing the potential wave into southeastern
Michigan for the daytime Thursday has backed off considerably with
this solution. This has always been sort of a tricky period
forecasting with a total lack of any clean or pristine potential
vorticity advection in the background of very weak 1000-500mb
geopotential height falls. Therefore, it has been difficult to go
above a chance pop.
The weather for Thursday will be governed by a synoptic cold front
or equivalent potential temperature boundary that will be in the
process of slowly settling southward through lower Michigan. Models
agree fairly well the boundary will not totally clear the area until
Thursday night. Increased high temperatures for the Detroit Metro
slightly more into the upper 80s, but these values could still be a
degree or two too cool. With easterly flow in place to the north of
the boundary there is a reverse lake shadow look to the thermal and
moisture fields. The end result is a better theta e ridge structure
developing over western lower Michigan due to increased low level
convergence. The 27.12z ECMWF is in agreement with the best
precipitation potential occurring to the west of the cwa.
Significantly rolled POPS back with low to mid chance POPs, dry in
the Thumb. It is appearing there will be a diurnal flare up to the
chances as well, and may need total maturation of boundary layer,
after 21Z to get activity into SEMICH. MLCAPES in the southern and
western sections of the cwa are expected to be limited in the 250 to
750 J/KG range. There is a very low potential for strong
thunderstorm development.
Friday. There is again a muddled solution with surface high pressure
trying to maintain control. The problem is that overall flow pattern
aloft is a blocked one and is actually cyclonic. Combine this will
some very persistent, weak, ragged potential vorticity of low
confidence, a continued non zero chance for showers and
thunderstorms exists on Friday. The problem is, cannot justify
blanketing a POP for the setup. Decided to go dry and will allow
future shifts to reevaluate. With lower dewpoints, temperatures
Friday will definitely feel less humid with highs in the low 80s.
Broad upper troughing over the Upper Midwest this weekend will give
way to rising heights next week. This will result in a near normal
temperatures this weekend and a warming trend next week. As for
precipitation chances this weekend, medium-range guidance and
ensembles continue to differ amongst each other and in a run-to-run
sense on whether any consolidation of vorticity can take place. If
it does, it could result in a meaningful precipitation event (e.g.,
12Z GEM). If the pattern remains ill-defined, it will likely result
in no more than a few showers for areas south of M-59. At this point
will continue to play the blender approach with low chance PoPs over
the south this weekend.
MARINE...
Light wind in advance of a cold front will turn moderate
northwesterly upon its passage late tonight into Thursday.
Accompanying frontal passage will be a chance of thunderstorms
across the waters. Elevated waves will exist in the nearshore
waters, but are not expected to meet small craft advisory criteria
at this time. Moderate winds will turn northeasterly as high
pressure builds in Friday and Saturday. Small craft advisories will
be necessitated during this time due to persistent onshore flow.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 11 AM Thursday to 4 AM EDT Friday FOR
LHZ421-422-441>443.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....DG
DISCUSSION...CB/DT
MARINE.......JVC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 27, 3:22 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
422 PM EDT WED JUL 27 2016
MIZ047>049-053>055-060>063-282030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
422 PM EDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TONIGHT
A CHANCE OF THUNDERSTORMS EXISTS THIS EVENING ALONG AND AHEAD OF A
COLD FRONT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY
PRODUCE WIND GUSTS UP TO 50 MPH. BRIEF HEAVY RAINFALL WILL ALSO BE
POSSIBLE. STORMS WILL TRACK SLOWLY FROM WEST TO EAST AROUND 20
MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT AS
ANOTHER COLD FRONT DROPS THROUGH MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
MIZ068>070-075-076-082-083-282030-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
422 PM EDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT AS
ANOTHER COLD FRONT DROPS THROUGH MICHIGAN. LOW CHANCES FOR
THUNDERSTORMS WILL THEN CONTINUE ON SATURDAY AS THE FRONT SETTLES
NEAR THE OHIO BORDER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-282030-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
422 PM EDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING OVER LAKE HURON
AS A COLD FRONT DROPS INTO THE AREA. THESE STORMS MAY PRODUCE WIND
GUSTS TO 35 KNOTS OR GREATER. STORMS WILL TRACK SLOWLY FROM WEST
TO EAST AROUND 20 KNOTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY AND THURSDAY NIGHT
FOR THE NEARSHORE WATERS OF LAKE HURON INCLUDING SAGINAW BAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT AS
ANOTHER COLD FRONT DROPS THROUGH MICHIGAN. LOW CHANCES FOR
THUNDERSTORMS WILL THEN CONTINUE ON SATURDAY OVER LAKE ST CLAIR
AND WESTERN LAKE ERIE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
CB
In the hours before
Local storm report, Jul 27, 3:32 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
432 PM EDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST 4 ENE SAGINAW 43.43N 83.86W
07/27/2016 M43 MPH SAGINAW MI AWOS
MEASURED AT SAGINAW HARRY BROWNE AIRPORT /KHYX/
&&
DTSpecial weather statement, Jul 27, 3:41 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
441 PM EDT WED JUL 27 2016
MIZ054-272130-
TUSCOLA MI-
441 PM EDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR TUSCOLA COUNTY UNTIL 530 PM
EDT...
AT 441 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MUNGER...OR NEAR REESE...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
REESE AND QUANICASSEE AROUND 450 PM EDT.
FAIRGROVE AROUND 505 PM EDT.
AKRON AROUND 510 PM EDT.
CARO AROUND 520 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WATROUSVILLE...BAY
PARK...EAST
DAYTON...RICHVILLE...COLWOOD...ELLINGTON...GILFORD...WILMOT...
WISNER AND DEFORD.
LAT...LON 4374 8347 4367 8346 4367 8312 4347 8311
4338 8310 4333 8311 4341 8370 4352 8370
4362 8368 4372 8358 4375 8351
TIME...MOT...LOC 2041Z 268DEG 25KT 4350 8375
JVCSpecial weather statement, Jul 27, 4:13 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
513 PM EDT WED JUL 27 2016
MIZ054-272200-
TUSCOLA MI-
513 PM EDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TUSCOLA COUNTY UNTIL 600
PM EDT...
AT 513 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
UNIONVILLE...OR NEAR AKRON...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
GAGETOWN AROUND 555 PM EDT.
CASS CITY AROUND 600 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EAST
DAYTON...COLWOOD... ELLINGTON...GILFORD...WILMOT...DEFORD AND
COLLING.
LAT...LON 4367 8346 4367 8312 4333 8310 4333 8318
4351 8368 4369 8347
TIME...MOT...LOC 2113Z 279DEG 11KT 4363 8341
JVCLocal storm report, Jul 27, 4:21 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
521 PM EDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 3 SW CARO 43.46N 83.45W
07/27/2016 M41 MPH TUSCOLA MI AWOS
AT TUSCOLA AREA AIRPORT /KCFS/
&&
DTLocal storm report, Jul 27, 4:26 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
526 PM EDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND GST 2 SSW POSEYVILLE 43.51N 84.27W
07/27/2016 M40 MPH MIDLAND MI TRAINED SPOTTER
&&
DTSpecial weather statement, Jul 27, 4:36 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
536 PM EDT WED JUL 27 2016
MIZ055-272230-
SANILAC MI-
536 PM EDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SANILAC COUNTY UNTIL 630 PM
EDT...
AT 536 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ARGYLE...OR 7 MILES SOUTHEAST OF CASS CITY...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ARGYLE AROUND 555 PM EDT.
SANDUSKY AROUND 625 PM EDT.
DECKERVILLE AROUND 630 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
ELMER...RICHMONDVILLE...TYRE...JUHL...PALMS...AMADOR...MCGREGOR...
MINDEN...WATERTOWN AND NEW GREENLEAF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4317 8255 4325 8300 4328 8300 4329 8312
4333 8312 4333 8310 4367 8312 4369 8260
4317 8251
TIME...MOT...LOC 2136Z 280DEG 14KT 4355 8304
DGMarine Thunderstorm Wind, Port Sanilac to Port Huron Mi
- When
- July 27, 6:24 PM EST
- Where
- Port Sanilac to Port Huron Mi forecast zone, Fort Gratiot Wlon Station (Ftgm4)
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.010, -82.420
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650596.